Tennessee, 2024

Tornado in Tennessee, April 2, 2024

April 2, 2024 · NWS MRX · 1 event in 1 county or zone

A strong low pressure system, complete with a sweeping cold front, generated thunderstorms across Tennessee and the wider region. One discrete supercell thunderstorm produced a tornado in the northern portions of the Cumberland Plateau in East Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A strong low pressure system, complete with a sweeping cold front, generated thunderstorms across Tennessee and the wider region. One discrete supercell thunderstorm produced a tornado in the northern portions of the Cumberland Plateau in East Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 2, 12:15 PM EST, 4 hours 5 minutes earlier.

Area forecast discussion, Apr 2, 12:15 PM EST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
115 PM EDT Tue Apr 2 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Wednesday)
Issued at 1255 PM EDT Tue Apr 2 2024

Key Messages:

1. Severe thunderstorms possible this evening along with
localized flash flooding.

2. Cooler on Wednesday with scattered rain showers beneath the
upper low.

Discussion:

The main impact in the forecast period will the the probability
for severe thunderstorms later this afternoon through the early
overnight hours. Much of the CAM guidance this morning has
struggled with ongoing convection with a wide variety of potential
outcomes for storm mode and evolution through the overnight hours.
However, models have consistently shown 500 to 1500 J/Kg of
MLCAPE late this afternoon into the early overnight hours with
strong effective bulk shear of 60 to 60 kt with effective low-
level shear around 30 kt. Hodographs are showing the potential for
some significant length and curvature at times which would create
a favorable environment for supercell structures that could
coalesce into a QLCS line later this evening with embedded
rotation. Current satellite and observations show a wide area of
upper divergence across northern Mississippi and West Tennessee
that will continue to transition eastward with the upper jet
through the evening. Stronger DPVA will result in height falls,
moreso after 21z today which will continue to erode the mid-level
CAP and increase instability. Current observations show dew points
in the low to mid 60s across the Tennessee Valley with a general
surge northward through the evening as southwesterly flow
increases across the area. All of this points to severe
thunderstorms continue to be expected across much of the
Tennessee and Ohio Valleys with the potential for damaging winds,
hail, and tornadoes.

Behind the departing storms tonight, a cold front moves across the
area with much cooler air for Wednesday as an upper low settles
across the region. Below normal temperatures will be expected on
Wednesday with scattered afternoon light rain showers due to the
stronger lapse rates. Some light snow showers will be possible
across the highest elevations of the mountains into Wednesday
night, but impacts appear minimal.

&&

.LONG TERM...
(Wednesday night through next Tuesday)
Issued at 1255 PM EDT Tue Apr 2 2024

Key Messages:

1. Cooler conditions behind this weeks frontal passage, with
temperatures near freezing for many locations the second half of the
week.

2. Light snow accumulation expected in higher elevations of the East
Tennessee mountains and southwest Virginia Wednesday night through
Thursday night.

Discussion:

By Wednesday night the really cold air will be moving into the
region from the west/northwest as the low pressure system continues
to creep its way through the Ohio Valley. This will bring with it a
mini winter season with overcast skies and cold temperatures. On the
south side of the low wrap around moisture/precipitation will remain
over the area through Friday leading to periods of cold drizzle in
the northern valley. In the higher elevations temperatures will drop
low enough that the precipitation should switch over to light
snowfall Wednesday night through Friday morning. Amounts look like
they'll be fairly light with elevations above 3,000 feet having the
best chance to see accumulations, with 2 day totals possibly at 3+
inches at the peaks of the mountains.

Further down in the valley the cold temperatures will be the main
story will be the near freezing temperatures overnight Thursday
morning through Sunday morning. Overnight winds will remain elevated
for several of the mornings, so determining frost formation is a bit
difficult this far out, and a lot of it will depend on the speed of
the low moving to our north. Expect to see many mornings of frost
advisories and freeze warnings through the weekend...Sorry in
advance.

We'll heat up to above normal temperatures by the start of next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1252 PM EDT Tue Apr 2 2024

Poor flight conditions are expected later this afternoon through
the overnight hours as numerous showers and thunderstorms develop
and move across the region impacting all sites. Some storms may be
strong later this afternoon through the early overnight hours. Winds
remain gusty today with strong SW winds with gusts around 30 kt
ahead of the approaching cold front. Cigs decrease tonight behind
the thunderstorm activity with MVFR conditions prevailing late in
the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             49  59  42  54 / 100  20  10  10
Knoxville McGhee Tyson Airport, TN  49  57  40  50 / 100  50  40  50
Oak Ridge, TN                       48  58  39  50 / 100  60  40  50
Tri Cities Airport, TN              49  58  37  47 / 100  40  70  90

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Wind Advisory until 2 AM EDT Wednesday for Blount Smoky
     Mountains-Cocke Smoky Mountains-Sevier Smoky Mountains.

VA...NONE.
&&

SHORT TERM...JB
AVIATION...JB
Hazardous weather outlook, Apr 2, 12:15 PM EST, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
115 PM EDT Tue Apr 2 2024

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-031715-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
115 PM EDT Tue Apr 2 2024 /1215 PM CDT Tue Apr 2 2024/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible late this afternoon
through the early overnight hours. Damaging wind gusts, large
hail, and a few tornadoes will be possible. The highest risk of
severe weather will be west of the Interstate 75 corridor.

Please monitor the forecast and have multiple ways to receive any
watches or warnings that are issued. Have a severe weather safety
plan for your home and workplace.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Temperatures will cool significantly at higher elevations
Wednesday into Thursday while showers linger until late Thursday
night. As a result, expect some light snow accumulations in the
mountains during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.
Please relay any information about severe weather to the NWS.

In the hours before

Special weather statement, Apr 2, 4:03 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Morristown TN
503 PM EDT Tue Apr 2 2024

TNZ012-013-035-022145-
Scott TN-Campbell TN-Morgan TN-
503 PM EDT Tue Apr 2 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN MORGAN...WESTERN
CAMPBELL AND SCOTT COUNTIES THROUGH 545 PM EDT...

At 503 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms 14 miles north of Fairfield Glade, or 15 miles
northwest of Wartburg, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
La Follette, Oneida, Jacksboro, Huntsville, Helenwood, Caryville,
Winfield, Sunbright, Rugby, and High Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3659 8434 3627 8410 3621 8434 3622 8437
      3620 8439 3609 8484 3614 8487 3616 8491
      3621 8491 3624 8488 3628 8488 3630 8480
      3633 8477 3633 8475 3637 8472 3637 8470
      3640 8466 3644 8469 3660 8446
TIME...MOT...LOC 2103Z 240DEG 49KT 3621 8482

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

19

The radar

The Knoxville radar (KMRX), 114 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Morgan

When
April 2, 4:20 PM EST to 4:25 PM EST
Where
Morgan County, 0.57 mi SSW of Sunbright to 1.34 mi SE of Huffman
Rating
EF1
Path length
2.86 mi
Path width
150 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
36.242, -84.672

The tornado began near Summers Hill Road and Deer Lodge Highway producing EF-1 damage in Downtown Sunbright with damage to numerous residential and commercial structures. The tornado continued northeast across White Oak Creek crossing the railroad tracks near the intersection of Dynatex Rd and Raymond Webb Road. There was damage to some metal building structures, hardwood trees, and barns in this area. Primary structure damage along the path of the tornado was uplift, peeling, and partial removal of roofs. The tornado re-intensified and tracked along Mill Creek Road producing damage to several homes and barns before the tornado dissipated near Davis Road.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2024Every state in 2024This day in weather historyThe tornado archive for Tennessee, 2024Warnings in Tennessee, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173929.